Omeprazole-induced and Pantoprazole-induced Asymptomatic Hyponatremia

A Case Report

Isabel J. B. van der Zalm; Tom J. M. Tobé; Susan J. J. Logtenberg

Disclosures

J Med Case Reports. 2020;14(83) 

In This Article

Abstract and Introduction

Abstract

Background: Hyponatremia is the most common electrolyte disorder. Thiazides, antidepressants, antipsychotic drugs, and antiepileptic drugs are well-known causes of hyponatremia. Proton pump inhibitor use is a rare cause of hyponatremia and, when reported, it is due to one specific proton pump inhibitor, mostly omeprazole.

Case presentation: A 67-year-old Caucasian male was referred to our out-patient clinic because of hyponatremia (127 mmol/L) found at routine laboratory examination. He had consulted his general practitioner because of abdominal pains. No other symptoms were present. At physical examination, he appeared euvolemic and had no abdominal tenderness. Besides omeprazole for reflux esophagitis he used no medication. Additional laboratory results included: serum osmolarity 274 mOsmol/kg, urinary osmolarity 570 mOsmol/kg, and urinary sodium 35 mmol/L. Other causes of hyponatremia were excluded and we diagnosed hyponatremia due to the syndrome of inappropriate antidiuretic hormone secretion secondary to use of omeprazole. Omeprazole was replaced by ranitidine after which his serum sodium levels normalized to 135 mmol/L. During follow-up, because of persistent reflux complaints despite ranitidine use, ranitidine was switched to another proton pump inhibitor: pantoprazole. After this intervention, his serum sodium level declined again to 133 mmol/L. We concluded that both omeprazole and pantoprazole induced syndrome of inappropriate antidiuretic hormone secretion in this patient.

Conclusion: Hyponatremia is worrisome and awareness of medication-induced hyponatremia, especially due to proton pump inhibitors, is needed. In our case, sequential hyponatremia occurred with two different proton pump inhibitors, suggesting a class effect. Therefore, when syndrome of inappropriate antidiuretic hormone secretion due to a proton pump inhibitor is diagnosed, preferably no other medication from the same class is prescribed. When after consideration another proton pump inhibitor is prescribed, serum sodium concentrations should be monitored.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....